# SDR CA990119048

- Difficulty date: January 12, 1999
- Submitted: March 26, 2000
- Operation: General aviation
- Engine: Pwa PW123
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Pinion Gear
- Part number: 311657901
- Condition: Spalled
- Location: Gearbox
- Part time: 1,571 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE REDUCTION GEARBOX WAS SENT FOR INVESTIGATION AFTER METAL CONTAMINATION WAS FOUND.  THE SOURCE OF THE METAL CONTAMINATION WAS A SPALLED 2ND STAGE PINION GEAR (RT).  ALSO, EXHIBITING SIGNS OF DAMAGE IN SIMILAR LOCATIONS WAS THE OTHER 2ND STAGE PINION AND THE BULL GEAR.  IT APPEARED THE TEETH OF THE 2ND STAGE GEARS DEVELOPED PITS ALONG THE LINES OF MAXIMUM FORCE AND THAT THIS PITTING DEVELOPED INTO FULL SPALL ON SOME TEETH.  WHY THE GEARS FAILED AT SUCH A LOW TIME WAS NOT APPARENT.  IT IS POSSIBLE THAT THE TOOTH HARDENING WAS NOT ADEQUATE.
